Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS Indianapolis, IN

March 28, 20205 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 28, 2020, 4:56 PM EDT for 5 counties in Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 4:56 PM EDT (20:56 UTC)
Expired
Mar 28, 2020, 5:30 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 68 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:15 PM EDTHAIL 1.25Ladoga, INTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:42 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS53 KIND 282056
SVRIND
INC011-063-107-121-133-282130-
/O.NEW.KIND.SV.W.0015.200328T2056Z-200328T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
456 PM EDT Sat Mar 28 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hendricks County in central Indiana...
  Northeastern Parke County in west central Indiana...
  Southwestern Boone County in central Indiana...
  Southern Montgomery County in west central Indiana...
  Northwestern Putnam County in west central Indiana...

* Until 530 PM EDT.

* At 456 PM EDT, a severe thunderstorm was located near Rockville, or
  20 miles southwest of Crawfordsville, moving northeast at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Crawfordsville, Ladoga, Jamestown, Roachdale, Darlington, New
  Market, North Salem, Lizton, Advance, Waveland, Russellville, New
  Ross, Marshall, Alamo, Turkey Run State Park, Shades State Park,
  Judson and Cecil Harden Lake.

This includes Interstate 74 between mile markers 36 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 8727 3995 8712 3995 8709 3997 8709
      4017 8669 3989 8651 3972 8716
TIME...MOT...LOC 2056Z 242DEG 49KT 3980 8713 

HAIL...1.00IN
WIND...<50MPH
 
$$

KH
2 follow-up statements
509 
WWUS53 KIND 282115
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
515 PM EDT Sat Mar 28 2020

INC121-133-282125-
/O.CAN.KIND.SV.W.0015.000000T0000Z-200328T2130Z/
Parke IN-Putnam IN-
515 PM EDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PARKE AND
NORTHWESTERN PUTNAM COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and west central Indiana.

LAT...LON 4017 8669 3989 8651 3986 8672 3987 8700
      3987 8704 3992 8709 3997 8709
TIME...MOT...LOC 2115Z 242DEG 49KT 3992 8682 

$$

INC011-063-107-282130-
/O.CON.KIND.SV.W.0015.000000T0000Z-200328T2130Z/
Hendricks IN-Boone IN-Montgomery IN-
515 PM EDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN HENDRICKS...SOUTHWESTERN BOONE AND SOUTHERN
MONTGOMERY COUNTIES...

At 515 PM EDT, a severe thunderstorm was located 9 miles southeast of
Crawfordsville, moving northeast at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Crawfordsville, Ladoga, Jamestown, Darlington, New Market, Lizton,
Advance, Waveland, New Ross, Alamo and Shades State Park.

This includes Interstate 74 between mile markers 36 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 8669 3989 8651 3986 8672 3987 8700
      3987 8704 3992 8709 3997 8709
TIME...MOT...LOC 2115Z 242DEG 49KT 3992 8682 

HAIL...1.00IN
WIND...<50MPH
 
$$

KH
096 
WWUS53 KIND 282124
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
524 PM EDT Sat Mar 28 2020

INC011-063-107-282134-
/O.EXP.KIND.SV.W.0015.000000T0000Z-200328T2130Z/
Hendricks IN-Boone IN-Montgomery IN-
524 PM EDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENDRICKS...
SOUTHWESTERN BOONE AND SOUTHERN MONTGOMERY COUNTIES WILL EXPIRE AT
530 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and west central Indiana.

LAT...LON 4017 8669 3989 8651 3986 8672 3987 8700
      3987 8704 3992 8709 3997 8709
TIME...MOT...LOC 2124Z 242DEG 49KT 3997 8670 

$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:26 PM EDT, 30 minutes earlier.

Area forecast discussion, Mar 28, 4:26 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
426 PM EDT Sat Mar 28 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 333 PM EDT Sat Mar 28 2020

Scattered severe thunderstorms will continue through the rest of
the day today and continue into the early overnight hours. Rain
will end by tomorrow morning with very windy conditions during the
day. Much of next week will be dry with small chances for rain
during the middle of the week as a couple of upper level
disturbances move through the area.

&&

.NEAR TERM /Rest of Today and Tonight/...

Issued at 333 PM EDT Sat Mar 28 2020

Active weather is expected for the rest of today and tonight as a
strong upper level low pressure system tracks across the Upper
Midwest and a surface cold front passes through central Indiana.
Severe weather will be ongoing during the early overnight hours
with the best chance for severe weather generally before midnight.
Very strong low level dynamics will be in place with abundant low
level shear and helicity. Instability continues to be marginal but
with such abundant dynamics, severe weather will be likely. Large
hail will be the primary threat with the potential for gusty winds
and tornadoes. With such strong dynamics, there is a potential for
significant and long tracking tornadoes. After midnight, the front
will be passing through and the threat for severe weather and rain
will diminish. Lows tonight will range from the upper 40s across
the northwest to the upper 50s in the southeast.

&&

.SHORT TERM /Sunday through Tuesday/...

Issued at 333 PM EDT Sat Mar 28 2020

The primary concern for the period is going to be the very strong
gradient winds during the day Sunday. In the aftermath of the
frontal passage, very strong pressure gradient forces and strong
winds aloft will bring advisory level winds in excess of 40 mph to
much of central Indiana. There are some concerns that the cloud
cover may inhibit winds mixing down to some degree, but there is
enough confidence that there will be efficient enough mixing to
bring winds in excess of 40kts. These winds will begin during the
morning hours and continue until sunset.

High pressure will briefly build Sunday night and Monday with dry
weather expected. Another upper level low pressure system will
track across the Tennessee Valley on Tuesday, but is currently not
expected to bring rain to the area except for possibly the
southern counties. If the low pressure changes track, higher POPs
may be needed in a later forecast package. Current thoughts are
the best chance for rain would be during the day Tuesday.

High temperatures are expected reach the mid 50s to low 60s
tomorrow and Monday and then the mid to upper 40s on Tuesday. Lows
will fall into the low 30s to low 40s Sunday and Monday nights.

&&

.LONG TERM /Tuesday Night through Saturday/...
Issued at 254 PM EDT Sat Mar 28 2020

Ensembles indicate the potential for a couple of systems to affect
the area during the extended, in a generally progressive flow.

The first trough is expected to be in the process of passing off
to the east of the local area Tuesday night. Will keep some chance
PoPs for rain for Tuesday night to cover any lingering activity
with this trough.

There may be a relative lull in the precipitation threat by
Wednesday and Thursday, as some upper ridging moves in for a time,
before the next trough moves into the western Great Lakes by next
Saturday. It appears from the ensembles that the best threat for
precipitation with this system will be in the Friday to Saturday
time frame.

&&

.AVIATION /Discussion for the 282100Z KIND TAF Update/...
Issued at 420 PM EDT Sat Mar 28 2020

Widely scattered convection expected in the vicinity of the KIND
terminal into the early evening hours, given an unstable air mass
and approaching low from the Plains.

Better threat for organized convection at the KIND terminal looks
to arrive after about 290100Z-290200Z, associated with a disturbance
currently lifting northeast out of the Arkansas region.

Previous discussion follows.

VFR conditions to deteriorate to IFR at times.

An active weather pattern is expected for today as widespread
thunderstorms impact the terminals. Rain and thunder has begun and
will continue off and on through the day. Thunderstorms may have
strong winds at times, but with little to no confidence in exact
timing, will have to handle gusty winds with amendments. Storms
will continue through 06Z before ending shortly thereafter.
Gradient winds will be on the increase tomorrow with gusts in
excess of 30-40 mph by the afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 8 PM EDT Sunday for INZ021-028>031-
035>049-051>057.

&&

SYNOPSIS...White
NEAR TERM...White
SHORT TERM...White
LONG TERM....JAS
AVIATION...White/JAS
Hazardous weather outlook, Mar 28, 9:42 AM EDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
942 AM EDT Sat Mar 28 2020

INZ038>042-047>049-054>057-062>065-068>072-291345-
Tipton-Hamilton-Madison-Delaware-Randolph-Marion-Hancock-Henry-
Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Tipton, Fishers, Carmel, Noblesville,
Anderson, Muncie, Winchester, Indianapolis, Greenfield, Cumberland,
New Castle, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Bloomington, Nashville, Columbus,
Greensburg, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, Brownstown, and North Vernon
942 AM EDT Sat Mar 28 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: An enhanced risk for severe thunderstorms.

Hazards: Large hail, damaging winds, lightning, heavy rain, and
tornadoes. Significant and long lasting tornadoes are possible.

Timing: From 4 PM to 2 AM with best chances during the evening and
early overnight hours.

Discussion: A low pressure system and associated surface front will
bring chances for severe weather to central Indiana today and
tonight. Large hail is the primary threat with damaging winds likely.
With an abundance of low level shear, there may be a few tornadoes
with long lasting and significant tornadoes possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Strong winds in excess of 40 mph on Sunday.

Discussion: In the aftermath of the frontal passage, gusty winds are
expected during the day Sunday. Wind gusts in excess of 40 mph will
be common with gusts approaching 50 mph at times. There are
additional chances for rain during the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.STORM MOTION STATEMENT...

The expected storm motion today is from the Southwest at 55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>037-043>046-051>053-060-061-067-291345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-Owen-Sullivan-Greene-
Knox-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton,
Bloomfield, and Vincennes
942 AM EDT Sat Mar 28 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A slight risk for severe thunderstorms.

Hazards: Large hail, damaging winds, lightning, heavy rain, and
isolated tornadoes.

Timing: From 4 PM to 2 AM with best chances during the evening and
early overnight hours.

Discussion: A low pressure system and associated surface front will
bring chances for severe weather to central Indiana today and
tonight. Large hail is the primary threat with damaging winds likely.
With an abundance of low level shear.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Strong winds in excess of 40 mph on Sunday.

Discussion: In the aftermath of the frontal passage, gusty winds are
expected during the day Sunday. Wind gusts in excess of 40 mph will
be common with gusts approaching 50 mph at times. There are
additional chances for rain during the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.STORM MOTION STATEMENT...

The expected storm motion today is from the Southwest at 55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 28, 4:20 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             1 E NEW MARKET          39.95N 86.91W
03/28/2020  E1.50 INCH       MONTGOMERY         IN   PUBLIC

            RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED
            FROM RADAR.

&&

AW
Local storm report, Mar 28, 4:24 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             1 S ADVANCE             39.98N 86.62W
03/28/2020  E1.00 INCH       BOONE              IN   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, Mar 28, 4:33 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             SHERIDAN                40.14N 86.22W
03/28/2020  E1.00 INCH       HAMILTON           IN   AMATEUR RADIO

&&

AW
Local storm report, Mar 28, 4:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             3 S SHERIDAN            40.09N 86.22W
03/28/2020  E1.00 INCH       HAMILTON           IN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

AW
Local storm report, Mar 28, 4:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             1 SE NOBLESVILLE        40.05N 86.01W
03/28/2020  E0.70 INCH       HAMILTON           IN   AMATEUR RADIO

&&

AW
Local storm report, Mar 28, 4:53 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             2 E NOBLESVILLE         40.06N 86.00W
03/28/2020  M1.50 INCH       HAMILTON           IN   PUBLIC

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:17 AM EDTSpecial Weather StatementINDHoward28 min
Mar 28, 11:51 AM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Martin, Monroe24 min
Mar 28, 12:15 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings, Lawrence30 min
Mar 28, 12:34 PM EDTSevere Thunderstorm WarningINDRush, Shelby26 min
Mar 28, 2:02 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery28 min
Mar 28, 2:32 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison28 min
Mar 28, 2:57 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison, Randolph33 min
Mar 28, 3:26 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion34 min
Mar 28, 3:28 PM EDTSevere Thunderstorm WarningINDRandolph19 min
Mar 28, 3:32 PM EDTWind AdvisoryINDBoone, Carroll, Clay, Clinton, Delaware, Fountain and 21 more28 hr
Mar 28, 3:56 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery34 min
Mar 28, 4:09 PM EDTSevere Thunderstorm WarningINDClay, Owen, Sullivan, Vigo36 min
Mar 28, 4:21 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Madison, Tipton24 min
Mar 28, 4:26 PM EDTSevere Thunderstorm WarningINDParke, Vermillion, Vigo34 min
Mar 28, 4:42 PM EDTSevere Thunderstorm WarningINDBoone, Delaware, Hamilton, Madison, Tipton33 min
Mar 28, 4:54 PM EDTFlash Flood WarningINDBoone, Hamilton, Montgomery9 hr
Mar 28, 5:02 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Morgan, Putnam28 min
Mar 28, 5:10 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison, Randolph35 min
Mar 28, 5:16 PM EDTFlash Flood WarningINDDelaware, Madison9 hr
Mar 28, 5:37 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison, Randolph38 min
Mar 28, 6:25 PM EDTFlash Flood WarningINDRandolph3 hr
Mar 28, 6:52 PM EDTRiver Flood WarningINDDelaware, Randolph48 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.